Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 187, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 1997, 4:11 AM CDT for Stone County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 1997, 4:11 AM CDT (09:11 UTC)
- Expired
- Aug 17, 1997, 5:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Stone County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:45 AM CDT | Thunderstorm Wind | Union City, MO | Thunderstorm winds downed a four inch diameter tree across a county road. |
| Aug 17, 4:45 AM CDT | Thunderstorm Wind | Union City, MO | Thunderstorm winds downed a four inch diamter tree across a county road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3841 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 170912 SVRSGF MOC043-077-167-209-171015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 411 AM CDT SUN AUG 17 1997 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI GREENE COUNTY - SOUTHWESTERN MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI STONE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 515 AM CDT * SOME AREAS AFFECTED BOLIVAR WILLARD AND SPRINGFIELD BY 425AM BILLINGS AND CRANE BY 430AM * AT 410AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED HALF WAY TO EUDORA TO PIERCE CITY AND WAS MOVING SOUTHEAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:07 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 17, 2:07 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN AUG 17 1997
1ST PD FCST PROBLEMS...TIMING/POSTION OF CDFNT/TEMPS/ENDING OF PCPN.
WL MAKE QUICK AFD DUE TO WX MOVING INTO NWRN ZONES.
06 SFC MAP HAS CDFNT THRU NW MO AND STRETCHING INTO CNTRL KS. MOST
OF STRONG CONVECTION IS WEAKENING DUE TO LOSS OF HEATING...BUT
THREAT OF HEAVY RA IS NOW THE WORRY. PCPN MOVING SE AND SHOULD
MOVE INTO SGF AREA ARND 4AM. VERY UNSTABLE AND MOIST ATMOSPHERE
WITH LIS ARND MINUS 8-10 AND PRECIP H20 OF 1.72 INCHES. ALSO GD VV
WITH FNT ACROSS CWA. DEFINITELY LOOKS LIKE CWA WL GET RA. AS FOR
TEMPS WITH PCPN AND CLOUD COVER WL GO COOLER FAN.
WITHOUT GETTING TO FANCY...WL KEEP LIKELY CHC IN FOR ALL CWA AND MAKE
HIGHS IN THE LOW/MID 80S. ETA PUSHES FNT THRU STATE WHILE NGM STILL
A LITTLE FARTHER TO THE N...WL STICK WITH ETA.
1ST PD RECOMMENDATIONS....
SE KS/JLN.....SHRA/TSRA LIKELY DURING MORNING...PCPN TAPERING OFF
BY NOON. HIGH MID 80S. POP 70. WNDS
S SHIFTING TO W 10 TO 15 MPH.
SGF/AIZ.......SHRA/TSRA LIKELY...TAPERING OFF BY AFTERNOON. HIGH
LOW/MID 80S. POPS 70. WNDS S SHIFTING TO W 10 TO 15 MPH.
UNO...........SHRA/TSRA LIKELY. HIGH LOW/MID 80S. POPS 70. S TO SW
WND 10 TO 15 MPH.
SGF TE 085/065 084/067 085 0773-
JLN TE 087/067 086/068 087 0773-
GOOD THETAE RIDGE SHIFTS TO SERN BY 2ND PD...LINGERING SHRA FROM SGF TO
UNO COULD BE POSSIBLE...CONTINUE LOW POPS.
SSIn the hours before
Special weather statement, Aug 17, 3:28 AM CDT, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 327 AM CDT SUN AUG 17 1997 ... STRONG THUNDERSTORMS PRODUCING HEAVY RAIN... AT 325AM...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST AT 30 MPH. THE THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN. TOTAL RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN AROUND 1.5 INCHES FROM EXTREME SOUTHEAST KANSAS INTO THE NEVADA AREA. SMALL HAIL AND GUSTY WIND AROUND 30 TO 40 MPH WERE ALSO REPORTED BY THE PUBLIC IN ST. CLAIR COUNTY. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...ESPECIALLY LOW WATER BRIDGES. THESE STORMS WILL MOVE INTO THE SPRINGFIELD AREA BETWEEN 430 AND 500 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 50 min |
| Aug 17, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 50 min |
| Aug 17, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Polk | 64 min |
| Aug 17, 4:37 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 33 min |
| Aug 17, 4:58 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| Aug 17, 5:02 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 43 min |
| Aug 17, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 63 min |
| Aug 17, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 63 min |
| Aug 17, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 61 min |
| Aug 17, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 61 min |
| Aug 17, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 61 min |
| Aug 17, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 61 min |
| Aug 17, 7:04 AM CDT | Flash Flood Warning | SGF | McDonald | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.